U.S. doctors online nowAsk doctors free
A 32-year-old female asked:

I have been an asthmatic my whole life, could the medicine cause hypothyroidism?

2 doctor answers2 doctors weighed in
Dr. Donald Colantino
Internal Medicine 61 years experience
Iodides can: Cough medications or expectorants,if taken in excess for years can overexpose the thyroid gland to iodides which can ultimately shut down the thyroid gland and cause it to be underactive. This is a rather uncommon situation however.
Dr. Leila Hashemi
Internal Medicine 21 years experience
Hypothyroidism : Unusual causes of drug-induced hypothyroidism include: Amiodarone Eating a large amount of iodine-containing seaweed Nitroprusside Perchlorate Povidone iodine (Betadine) Sulfonylureas Drugs which used to treat hyperthyroidism could do it ,too like PTU, (propylthiouracil) radioactive iodine, potassium iodide, and methimazol. Hypothyroidism is not uncommon among women.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jul 20, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.